Alert archive / Iowa / Tornado Warnings in 2023
Tornado Warning 9, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this tornado warning at Jun 24, 2023, 10:17 PM CDT for Buena Vista County, Iowa. It was in force for 28 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2023, 10:17 PM CDT (03:17 UTC)
- Expired
- Jun 24, 2023, 10:45 PM CDT
- In force
- 28 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.25 in
County Buena Vista County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 10:18 PM CDT | HAIL 1 | 5 N Alta, IA | Picture sent to NWS with coin reference. |
| Jun 24, 10:18 PM CDT | HAIL 1 | 5 N Alta, IA | Picture sent to NWS with coin reference. |
| Jun 24, 10:19 PM CDT | TSTM WND DMG | 3 Wnw Truesdale, IA | Emergency manager noted a leaning power pole on 80th Avenue just south of Highway 3. Nearby corn was also flattened. Time estimated by radar. |
| Jun 24, 10:20 PM CDT | TSTM WND GST 60 | 2 Wsw Truesdale, IA | Estimated 60 mph wind gust. Nearby crops appeared to be damaged. |
| Jun 24, 10:26 PM CDT | HAIL 1.25 | 2 Ese Truesdale, IA | Law enforcement reported half-dollar size hail with very heavy rain and high winds. Time estimated from radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 10:14 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -323 J/kg
- Mixed-layer LCL
- 2478 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
412
WFUS53 KFSD 250317
TORFSD
IAC021-250345-
/O.NEW.KFSD.TO.W.0009.230625T0317Z-230625T0345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sioux Falls SD
1017 PM CDT Sat Jun 24 2023
The National Weather Service in Sioux Falls has issued a
* Tornado Warning for...
Central Buena Vista County in northwestern Iowa...
* Until 1045 PM CDT.
* At 1016 PM CDT, a severe thunderstorm capable of producing a
tornado was located near Alta, or near Storm Lake, moving east at
35 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation. A rotating wall cloud was also
reported near Alta.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Storm Lake around 1020 PM CDT.
Truesdale around 1025 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 4265 9538 4276 9539 4274 9492 4263 9492
TIME...MOT...LOC 0316Z 263DEG 31KT 4270 9525
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
$$
Chapman3 follow-up statements
871
WWUS53 KFSD 250330
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1030 PM CDT Sat Jun 24 2023
IAC021-250345-
/O.CON.KFSD.TO.W.0009.000000T0000Z-230625T0345Z/
Buena Vista IA-
1030 PM CDT Sat Jun 24 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR
SOUTHEASTERN BUENA VISTA COUNTY...
At 1028 PM CDT, a severe thunderstorm capable of producing a tornado
was located southeast of Truesdale, or northeast of Storm Lake,
moving east at 35 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southeastern Buena Vista County as it moves to areas north of Newell
by 1040 pm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 4264 9525 4275 9523 4274 9492 4263 9492
TIME...MOT...LOC 0328Z 269DEG 30KT 4269 9512
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
$$
Chapman928
WWUS53 KFSD 250335
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1035 PM CDT Sat Jun 24 2023
IAC021-250345-
/O.CON.KFSD.TO.W.0009.000000T0000Z-230625T0345Z/
Buena Vista IA-
1035 PM CDT Sat Jun 24 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR
SOUTHEASTERN BUENA VISTA COUNTY...
At 1034 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Newell, or 9 miles east of Storm Lake, moving east
at 40 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southeastern Buena Vista County, in areas north of Newell by 1040 pm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 4264 9516 4275 9510 4274 9492 4263 9492
TIME...MOT...LOC 0334Z 269DEG 37KT 4269 9503
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
$$
Chapman779
WWUS53 KFSD 250345
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1045 PM CDT Sat Jun 24 2023
IAC021-250355-
/O.EXP.KFSD.TO.W.0009.000000T0000Z-230625T0345Z/
Buena Vista IA-
1045 PM CDT Sat Jun 24 2023
...THE TORNADO WARNING FOR SOUTHEASTERN BUENA VISTA COUNTY HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northwestern Iowa.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.
LAT...LON 4264 9516 4275 9510 4274 9492 4263 9492
TIME...MOT...LOC 0345Z 274DEG 36KT 4268 9491
$$
ChapmanWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Jun 24, 6:53 PM CDT, 3 hours 24 minutes earlier.
Area forecast discussion, Jun 24, 6:53 PM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 653 PM CDT Sat Jun 24 2023 .SHORT TERM...(This Evening through Sunday) Issued at 408 PM CDT Sat Jun 24 2023 THIS AFTERNOON: Initial attention is focused on severe weather threat in northwest Iowa. At 3 PM, a moisture boundary is draped from just east of Sioux City IA to Worthington MN. Nearby and to its east, a cumulus field with occasional orphan anvil puffs suggests lingering potential for isolated severe storms through around 5-6 PM. Big question is whether mid level dry air entraining in can destabilize the profile enough to initiate a few storms in this area, but CAMS aside from the NAM Nest suggest additional storm initiation is unlikely. THIS EVENING: Further west, a mid level shortwave will continue to trigger isolated strong and perhaps even severe Tstorms in south central SD until sunset. The environment is marginal for severe weather with large hail up to half dollar size and damaging wind gusts up to 65 mph. Despite 30 to 40 kts 0-6km shear, the strongest storms will struggle to maintain strong to severe strength with only 500-1000 J/kg MUCAPE, modest mid level lapse rates, and 500-1000 J/kg DCAPE. Late in the evening, the upper trough axis aloft swings in, turning winds northwest. With a trailing low level jet at 30 to 60 kts, the main impact turns to a pretty significant temperature drop into the 60s and 50s, as well as gusty winds kicking in. Expect gusts of 35 to 45 mph to spread in from the northwest overnight. Isolated showers spreading through could mix down an occasional gust up to 50 mph across portions of south central South Dakota. SUNDAY: Notably cooler Sunday in close proximity of the upper low, which meanders through southern Minnesota. Temperatures will generally rise into the 70s Sunday afternoon, perhaps with 80s in parts of northwest Iowa and northeast Nebraska where some sunshine is more likely to peek through. Maintained a low chance of lingering light rain showers or sprinkles collocated with the stratus through most of the day, especially in southwest Minnesota. Northwest winds gusting 20 to 30 mph will persist well into the day, weakening slowly heading into the evening. SUNDAY NIGHT: A low chance of light rain or sprinkles continues with stratus in parts of southwest Minnesota Sunday evening, but skies should gradually clear from the west as drier air entrains in via northerly flow. Expect a cool night with lows in the 50s, maybe even slightly cooler than we have currently forecast. .LONG TERM...(Sunday Night through Saturday) Issued at 408 PM CDT Sat Jun 24 2023 Monday-Wednesday: The previously mentioned upper level low continues to slowly circulate eastwards with a mid-level ridge moving into the region from the west. As heights begin to rise, an abundance of sunshine will lead to warmer temperatures through the midweek with the resulting highs being closer to upper 70s to mid 80s across the area. Looking into the precipitation side of things, a mid-level wave will likely track through the northern plains sometime Tuesday into Wednesday bringing our next precipitation chances. However, medium range guidance does start to diverges on the strength and timing of the wave. As a result, confidence is low in severe weather potential at this time. Nonetheless, scattered showers and thunderstorms will be possible mostly along and west of I-29. Otherwise, more breezy conditions are ahead. On Monday, the surface pressure gradient (SPG) tightens leading to strong northwesterly winds with gusts between 25-35 mph possible along and east of I-29. The afternoon breeziness will continue on Tuesday and Wednesday with the winds expected to shift to the southeast with wind gusts between 20-30 mph possible. Thursday-Saturday: Looking in the later part of the week, the warm conditions continues with daily highs expected to be in the upper 70s to mid 80s across the area. More precipitation chances return Thursday and Friday as an upper level wave moves through the northern plains. However, long range guidance continues to struggle with the timing and location of the wave. As a result, low confidence POPs remain in the forecast with the possibility for isolated to scattered showers and thunderstorms across the area. Otherwise, marginally breezy conditions are expected into the weekend with gusts up to 20 mph possible in the afternoons. && .AVIATION...(For the 00Z TAFS through 00Z Sunday Evening) Issued at 646 PM CDT Sat Jun 24 2023 Isolated showers and Tstorms will continue to track east near Sioux City and Sioux Falls through 03z. The strongest storms may produce hail up to half dollar size, gusty erratic winds, and heavy downpours. Outside of precipitation, VFR conditions and westerly winds with gusts up to 20 kts should prevail until a front moves in late this evening. Expect winds to shift from west to northwest behind the front with gusts of 30 to 40 kts likely overnight. MVFR stratus and rain showers are likely to spread in behind the front overnight, impacting Huron starting 02-04z and Sioux Falls around 06-08z. Stratus should slowly clear out from west to east later on Sunday, lingering longest in southwest Minnesota. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...BP LONG TERM...Gumbs AVIATION...BP
Hazardous weather outlook, Jun 24, 4:57 PM CDT, 5 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 457 PM CDT Sat Jun 24 2023 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-251200- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 457 PM CDT Sat Jun 24 2023 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Isolated thunderstorms are expected early this evening. A few of these storms may become strong to severe, producing hail up to golf ball size and wind gusts up to 65 mph. Overnight, northwest winds are expected to gust 35 to 50 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a chance for thunderstorms mid week and again Friday. Widespread hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through 8 PM tonight.
In the hours before
Local storm report, Jun 24, 4:59 PM CDT, 5 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
459 PM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM Hail 6 NE Dante 43.09N 98.09W
06/24/2023 M1.25 inch Bon Homme SD Public
&&
JCLocal storm report, Jun 24, 5:09 PM CDT, 5 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
509 PM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Hail 6 SW Springfield 42.79N 97.96W
06/24/2023 M1.25 inch Bon Homme SD Public
&&
JCLocal storm report, Jun 24, 5:10 PM CDT, 5 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
510 PM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM Tstm Wnd Gst 5 NE Tyndall 43.04N 97.79W
06/24/2023 E50 MPH Bon Homme SD Trained Spotter
Winds estimated at 50 mph blowing twigs and
debris around. Heavy rain and no hail.
&&
TRMLocal storm report, Jun 24, 5:31 PM CDT, 4 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
531 PM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM Hail 2 N Wagner 43.11N 98.30W
06/24/2023 E1.25 inch Charles Mix SD Public
Photo of large hail in persons hand via
social media. Time estimated from radar.
&&
TRMLocal storm report, Jun 24, 6:04 PM CDT, 4 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
604 PM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM Hail 5 NW Mission Hill 42.97N 97.37W
06/24/2023 M0.88 inch Yankton SD Public
&&
JCLocal storm report, Jun 24, 7:27 PM CDT, 2 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
727 PM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM Hail 3 S Wakonda 42.96N 97.10W
06/24/2023 M0.88 inch Clay SD Public
Picture on social media.
&&
JCThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 9:25 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee | 35 min |
| Jun 24, 9:49 PM CDT | Tornado Warning | FSD | Buena Vista | 26 min |
| Jun 24, 10:12 PM CDT | Tornado Warning | FSD | Buena Vista | 33 min |
Nearby
Tornado Warnings in Iowa, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.